Alert archive / Hawaii / Small Craft Advisories in 2021

Small Craft Advisory 24, NWS Honolulu, HI

April 30, 2021

NWS Honolulu, HI issued this small craft advisory at Apr 30, 2021, 9:31 AM HST. It took effect at Apr 30, 2021, 3:33 PM HST. It was in force for 60 hr.

The area

The counties it named.

The facts

Issued
Apr 30, 2021, 9:31 AM HST (19:31 UTC)
In effect from
Apr 30, 2021, 3:33 PM HST
Expired
May 3, 2021, 3:23 AM HST
In force
60 hr
Issued by
NWS Honolulu, HI

The text

As transmitted.

599 
WHHW70 PHFO 301931
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
931 AM HST Fri Apr 30 2021

PHZ119>121-123-124-010845-
/O.NEW.PHFO.SC.Y.0024.210501T0400Z-210503T0400Z/
Maalaea Bay-Pailolo Channel-Alenuihaha Channel-
Big Island Leeward Waters-Big Island Southeast Waters-
931 AM HST Fri Apr 30 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 PM
HST SUNDAY...

* WHAT...East winds 15 to 25 kt with gusts up to 30 kt and seas 
  6 to 9 feet expected.

* WHERE...Maalaea Bay, Pailolo Channel, Alenuihaha Channel, Big 
  Island Leeward Waters and Big Island Southeast Waters.

* WHEN...From 6 PM this evening to 6 PM HST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$
6 follow-up statements
191 
WHHW70 PHFO 010133
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
333 PM HST Fri Apr 30 2021

PHZ119>121-123-124-011445-
/O.EXT.PHFO.SC.Y.0024.210501T0133Z-210503T0400Z/
Maalaea Bay-Pailolo Channel-Alenuihaha Channel-
Big Island Leeward Waters-Big Island Southeast Waters-
333 PM HST Fri Apr 30 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM HST SUNDAY...

* WHAT...East winds 15 to 25 kt with gusts up to 30 kt and seas 
  6 to 9 feet expected.

* WHERE...Maalaea Bay, Pailolo Channel, Alenuihaha Channel, Big 
  Island Leeward Waters and Big Island Southeast Waters.

* WHEN...Until 6 PM HST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$
258 
WHHW70 PHFO 011321
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
321 AM HST Sat May 1 2021

PHZ119>121-123-124-020230-
/O.CON.PHFO.SC.Y.0024.000000T0000Z-210503T0400Z/
Maalaea Bay-Pailolo Channel-Alenuihaha Channel-
Big Island Leeward Waters-Big Island Southeast Waters-
321 AM HST Sat May 1 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST SUNDAY...

* WHAT...East winds 15 to 25 kt. Seas 7 to 9 feet.

* WHERE...Maalaea Bay, Pailolo Channel, Alenuihaha Channel, Big 
  Island Leeward Waters and Big Island Southeast Waters.

* WHEN...Until 6 PM HST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$

Gibbs
189 
WHHW70 PHFO 020116
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
316 PM HST Sat May 1 2021

PHZ119>121-123-124-021430-
/O.CON.PHFO.SC.Y.0024.000000T0000Z-210503T0400Z/
Maalaea Bay-Pailolo Channel-Alenuihaha Channel-
Big Island Leeward Waters-Big Island Southeast Waters-
316 PM HST Sat May 1 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST SUNDAY...

* WHAT...East winds 25 kt with higher gusts. Seas 7 to 10
  feet...except 2 to 3 feet in Maalaea Bay.

* WHERE...Big Island Leeward Waters, Alenuihaha Channel, Maalaea 
  Bay, Pailolo Channel and Big Island Southeast Waters.

* WHEN...Until 6 PM HST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$
378 
WHHW70 PHFO 021312
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
312 AM HST Sun May 2 2021

PHZ119>121-123-124-030215-
/O.EXT.PHFO.SC.Y.0024.000000T0000Z-210503T1600Z/
Maalaea Bay-Pailolo Channel-Alenuihaha Channel-
Big Island Leeward Waters-Big Island Southeast Waters-
312 AM HST Sun May 2 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 AM HST MONDAY...

* WHAT...Trade winds to 25 kt.

* WHERE...Big Island Leeward Waters, Alenuihaha Channel, Maalaea 
  Bay, Pailolo Channel and Big Island Southeast Waters.

* WHEN...Until 6 AM HST Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$

Birchard
986 
WHHW70 PHFO 030107
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
307 PM HST Sun May 2 2021

PHZ119>121-123-124-031415-
/O.CON.PHFO.SC.Y.0024.000000T0000Z-210503T1600Z/
Maalaea Bay-Pailolo Channel-Alenuihaha Channel-
Big Island Leeward Waters-Big Island Southeast Waters-
307 PM HST Sun May 2 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY...

* WHAT...Trade winds to 25 kt.

* WHERE...Big Island Leeward Waters, Alenuihaha Channel, Maalaea 
  Bay, Pailolo Channel and Big Island Southeast Waters.

* WHEN...Until 6 AM HST Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$
876 
WHHW70 PHFO 031323
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
323 AM HST Mon May 3 2021

PHZ119>121-123-124-031430-
/O.CAN.PHFO.SC.Y.0024.000000T0000Z-210503T1600Z/
Maalaea Bay-Pailolo Channel-Alenuihaha Channel-
Big Island Leeward Waters-Big Island Southeast Waters-
323 AM HST Mon May 3 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

WINDS HAVE DROPPED BELOW THE 25 KNOT THRESHOLD.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this small craft advisory went out at Apr 30, 3:12 AM HST, 6 hours 19 minutes earlier.

Area forecast discussion, Apr 30, 3:12 AM HST, 6 hours 19 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
312 AM HST Fri Apr 30 2021

.SYNOPSIS...
Moderate northeast trade winds will shift out of the east and
become breezy later today through the weekend as high pressure
builds to the north. Lingering moisture in the area combined with
the trade winds will focus clouds and showers over windward and
mountain locations through the weekend, especially during the
overnight and early morning periods. Trade winds may diminish and
shift out of the east-southeast early next week as a front and
upper disturbance approach from the northwest. A modest increase
in moisture ahead of this front will translate to increasing
rainfall chances early next week.

&&

.DISCUSSION...
A residual moisture band associated with a dissipated front over
the eastern end of the state will begin to shift back westward as
a trough today through Saturday. Moderate northeast trade winds
will shift out of the east and become breezy this afternoon
through the weekend as it advances westward. This moisture axis
(satellite-derived PWs up to around 1.5 inches) combined with the
trades will support windward and mountain shower coverage, with
the best chances through the overnight and early morning periods.
An upper ridge and plenty of mid-level dry air in place, however,
should limit accumulations. Guidance depicts drier air filling in
from east to west behind the weak trough Saturday through Sunday
with breezy easterly trades prevailing.

Although the forecast confidence begins lower due to some
differences shown in the guidance, trade winds should trend down
and potentially shift out of the east-southeast Sunday night into
early next week as a shortwave trough digs southeast into the
region. A weakness in the ridge is anticipated as its attendant
cold front approaches from the northwest. If this evolves as
projected, plenty of moisture pooling northward into the islands
ahead of the front combined with light winds and falling upper
heights will drive the rainfall chances up. The high sun angle
going into the month of May combined with this scenario unfolding
could translate to decent afternoon shower coverage over leeward
and interior locations Monday through Tuesday.

Large model differences are shown by midweek with the GFS hanging
the frontal boundary up west of the area and the European
solution depicting it moving into the islands, stalling and
dissipating with trades returning.

&&

.AVIATION...
Despite a brief break in coverage during the evening, clouds and
showers have increased again overnight across Maui County.
Therefore, AIRMET Sierra has been issued for tempo mountain
obscuration for Maui and Molokai early this morning, and will
likely need to be expanded to include Oahu as well as a residual
moisture band shifts northwestward.

Light to moderate trade winds will become more easterly and prevail
throughout the day today before becoming a bit stronger tonight
and heading into the weekend. This will allow showers and
isolated MVFR conditions to favor mainly north through east facing
slopes and coasts of the islands for the next few days,
particularly during the overnight and early morning periods.

&&

.MARINE...
High pressure northeast of the islands producing a tightening
pressure gradient back toward the state has allowed for the return
of trade winds. Today's easterly trades will become areawide
moderate to locally strong with winds holding at these magnitudes
through the weekend. A Small Craft Advisory (SCA) will likely be
be required tonight or early Saturday for the windier waters
surrounding Maui County and south of the Big Island. The
combination of strong trades and an incoming higher northwest
swell will create rough weekend seas over many windward areas and
island channels. Winds may diminish and veer more southeast early
next week as an approaching front from the northwest weakens
ridging over the islands.

Surf is trending up along along north and west facing shores as a
mix of both medium period, north northwest and longer period, west
northwest swells move around the islands. The north northwest
swell should hold through the day before easing into the weekend.
The long period, west northwest swell will fill in today and
peak early Saturday surf near High Surf Advisory levels along
smaller island northern and western exposed coasts. Surf along
south facing shores will hold through the day as the latest long
period, south southwest swell moves through. This swell will
slowly fade over the weekend with mainly background southerly
swell energy maintaining small south shore surf early next week.
East facing shore surf will remain small through the afternoon.
There will be a slight increase in east coast surf as strengthened
trades push in a wind wave swell. A downward trend in east surf
is expected next week as trades weaken.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Gibbs
AVIATION...Vaughan
MARINE...Blood

Nearby

Small Craft Advisories in Hawaii, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.